Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 163, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 1, 2002, 5:24 PM MDT for Harding County, New Mexico. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 1, 2002, 5:24 PM MDT (23:24 UTC)
- Expired
- Oct 1, 2002, 6:15 PM MDT
- In force
- 51 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Harding County, NM
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 1, 5:30 PM MDT | Hail 0.75 | Mosquero, NM |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 1, 4:40 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
952
WUUS55 KABQ 012324
SVRABQ
NMC021-020015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
524 PM MDT TUE OCT 1 2002
THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HARDING COUNTY IN NORTHEAST NEW MEXICO
* UNTIL 615 PM MDT
* AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 29 MILES SOUTHWEST OF ROSEBUD...OR ABOUT 23
MILES NORTH OF TUCUMCARI...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
OVER RURAL SOUTHEASTERN HARDING COUNTY
OVER RURAL EASTERN HARDING COUNTY
THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.
LAT...LON 3566 10384 3544 10370 3544 10361 3550 10338
3592 10338
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:19 PM MDT, 3 hours 5 minutes earlier.
Area forecast discussion, Oct 1, 2:19 PM MDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 219 PM MDT TUE OCT 1 2002 S/WS IN THE STRONG SWRLY FLOW ALOFT WILL CONTINUE TO HELP SH/TS DEVELOPMENT. THE 100+ KT WINDS AT 300MB ARE IMPRESSIVE ALONG WITH 50+ KT WINDS AT 500MB. PROFILERS SHOW 50+ WINDS ABOVE 500MB WITH THE STRONGEST AREA WITHIN THE THIN MOISTURE PLUME MOVING OVER S NM EARLY THIS AFTERNOON. MOISTURE PLUME IS SLIDING TO THE N AND WILL CONTRIBUTE TO THE SH/TS DEVELOPMENT. MODELS HAVE GOOD PLACEMENT OF SYSTEM AT INITIATION. ETA TRACKS WELL WITH WV SAT. ETA HAS A COUPLE OF JETS CUTTING ACROSS NM THROUGH THU AND THEREFORE BREEZY TO WINDY CONDITIONS WILL EXIST ACROSS MOST OF NM. STRONGEST WINDS WILL BE NRN PART OF THE STATE AND MAY REACH ADVISORY LEVELS. WILL LEAVE THIS TO THE NEXT SHIFTS FOR A MORE PRECISE TIMING AND PLACEMENT. THE NEXT ELEMENT IS PRECIP. THE PREVIOUSLY MENTIONED PLUME IS ATTACHED TO A NICE AREA OF TROPICAL MOISTURE W OF BAJA. MODELS DON/T HAVE A GOOD HANDLE ON THIS FEATURE. BELIEVE SOME OF THIS MOISTURE WILL TRANSLATE OVER NM AND HELP WITH PRECIP CHANCES. MOST OF THE MOISTURE THE LOW BRINGS WITH IT WILL REMAIN N IN CO AND UT. A COLD FRONT STILL CLIPS THE NE CORNER OF THE STATE BUT WITH THE UPPER LVL JET WILL NOT ADVANCE WEST ON WED. A SLOW SW-WARD SLIDE WED NIGHT BRINGS THE FRONT INTO THE NC PLAINS BY THU MORNING. STRONG SWRLY FLOW WILL FORCE THE FRONT EAST DURING THE DAY THU. THE NEXT SYSTEM ARRIVES ON SAT EVENING PUSHING THRU NM BY SUN BRINGING COOLER TEMPS ACROSS THE STATE.AS ABQ BN 052/074 050/072 048 23113 SAF BN 045/072 042/070 040 23122 TCC BE 052/078 049/070 047 23224 .ABQ...NONE.
Hazardous weather outlook, Oct 1, 10:50 AM MDT, 6 hours 34 minutes before
NMZ001>021-026-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 537 AM MDT TUE OCT 1 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. MOVEMENT WILL BE TOWARD THE NORTHEAST AT 35 TO 45 MPH. DUE TO THEIR FAST MOVEMENT...ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 50 MPH. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... A STRONG UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT WILL MOVE ACROSS UTAH AND NORTHERN ARIZONA ON WEDNESDAY...BEFORE PASSING OVER CENTRAL AND NORTHERN NEW MEXICO WEDNESDAY NIGHT AND THURSDAY. THIS SYSTEM WILL BRING AN INCREASING CHANCE OF PRECIPITATION TO THE AREA THROUGH MID-WEEK...INCLUDING SNOW ACROSS THE NORTHERN HIGH COUNTRY...ALONG WITH COOLER TEMPERATURES AND STRONG...GUSTY WINDS. THE STORM SYSTEM WILL EXIT THE AREA BY FRIDAY MORNING. KJ
In the hours before
Special weather statement, Oct 1, 3:46 PM MDT, 1 hour 38 minutes before
NMZ001>021-026-020400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 346 PM MDT TUE OCT 1 2002 ...STRONG WIND EXPECTED FOR WEDNESDAY THROUGH THURSDAY... A SIGNIFICANT STORM SYSTEM WHICH IS CURRENTLY AFFECTING THE GREAT BASIN AND WESTERN PORTIONS OF WYOMING WILL AFFECT NEW MEXICO WEDNESDAY THROUGH THURSDAY NIGHT WITH THE STRONGEST WINDS ON THURSDAY. STRONG WINDS OF 25 TO 30 MPH WITH GUSTS TO 45 MPH WILL ACCOMPANY THE UPPER LEVEL LOW AND COLD FRONT AS IT SLICES ACROSS THE STATE FROM WEST TO EAST. COOLER AIR WILL FOLLOW WITH A POSSIBLE 5 TO 8 DEGREE DROP IN TEMPERATURE IN SOME LOCATIONS FROM WEDNESDAY TO THURSDAY. THE BULK OF THE PRECIPITATION ACCOMPANYING THE STORM IS EXPECTED TO STAY TO THE NORTH IN COLORADO BUT THE NORTHERN HIGHLANDS ARE EXPECTED TO PICK UP SOME MOISTURE. SNOW IS ALSO EXPECTED TO FALL IN THE HIGHER ELEVATIONS OF THE NORTHERN MOUNTAINS WITH SNOW LEVELS ABOVE 9000 FEET...SOME ACCUMULATION IS POSSIBLE. THE EASTCENTRAL AND SOUTHEASTERN PLAINS WILL SEE A SURGE OF MOISTURE OUT AHEAD OF THE SYSTEM WITH SOME SIGNIFICANT PRECIPITATION POSSIBLE WEDNESDAY NIGHT INTO THURSDAY MORNING BEFORE THE MOISTURE GETS PUSHED TO THE EAST. AS/BW/PM/RJ/DK/EP
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 1, 4:32 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 58 min |
| Oct 1, 5:06 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 54 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.